Utah, 2009

Winter Weather in Utah, March 9 to 10, 2009

March 9 to 10, 2009 · NWS GJT · 2 events in 2 counties and zones

A strong and cold Pacific storm system pushed a cold front southeastward across eastern Utah, resulting in heavy snowfall and gusty winds across the easteran Utah mountains.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A strong and cold Pacific storm system pushed a cold front southeastward across eastern Utah, resulting in heavy snowfall and gusty winds across the easteran Utah mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 9, 3:37 AM MST, 9 hours 23 minutes earlier.

Area forecast discussion, Mar 9, 3:37 AM MST, 9 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
437 AM MDT MON MAR 9 2009

.SHORT TERM...TODAY THROUGH TUESDAY NIGHT...
PREFRONTAL SOUTHWEST FLOW WILL CONTINUE AHEAD OF THE NEXT SYSTEM
CURRENTLY MOVING INTO THE NORTHERN GREAT BASIN REGION. EXPECT
STRONGEST WINDS WITH GUSTS OVER 50 MPH TO BE OVER MOUNTAIN LOCATIONS
THROUGH THIS EVENING...ESPECIALLY OVER FAVORED NORTH-FACING SLOPES OF
THE SAN JUANS...UNCOMPAHGRE...AND THE GRAND AND BATTLEMENT MESAS.
WINDS ARE EXPECTED TO REMAIN BELOW WIND ADVISORY CRITERIA. LATEST RUN
A TAD WEAKER THAN PREVIOUS RUN...NONETHELESS EXPECT WIDESPREAD
MOUNTAIN SNOW FOR MANY MOUNTAIN LOCATIONS TONIGHT INTO TOMORROW. A
COMBINATION OF GOOD DYNAMICAL AND OROGRAPHIC FORCING...ADEQUATE
MOISTURE AND GOOD MICROPHYSICS WITH -12 TO -16C 700 MB TEMPERATURES
MOVING INTO THE NORTHERN HALF OF CWA BY 12Z TUESDAY.
MODELS SHOW FORCING STARTING THIS AFTERNOON OVER THE UINTA MOUNTAINS
OF UTAH...AS A RESULT HAVE ISSUES A WINTER WEATHER ADVISORY FOR THIS
REGION. EXPECT SYSTEM TO MOVE OUT BY LATE TONIGHT FOR NORTHEAST UTAH.
THE BEST FORCING AND LONGEST DURATION HAVE PROMPTED WARNING AMOUNTS
FOR ZONES 4/13 FOR TONIGHT THROUGH TUESDAY. FOR THE REMAINDER OF
THE COLORADO MOUNTAINS EXPECT SNOW TO DEVELOP TONIGHT AND DIMINISH BY
NOON ON TUESDAY AND HAVE GONE WITH ADVISORY AMOUNTS BASED ON DURATION
OF THE EVENT. DUE TO FAVORABLE FORCING HAVE ALSO ISSUED WINTER
WEATHER ADVISORY FOR COLORADO ZONES 2 AND 5. GOOD GRADIENT WILL
CONTINUE STRONG WINDS THROUGH TONIGHT...SO EXPECT CONSIDERABLE
BLOWING AND DRIFTING ESPECIALLY OVER HIGHER TERRAIN.

HAVE KEPT LINGERING SNOW ACROSS THE NORTHERN MOUNTAINS INTO THE
EVENING HOURS ON TUESDAY. DECIDED TO END CURRENT HIGHLIGHTS AT 6PM
ON TUESDAY BASED ON AMOUNTS AND COLLABORATION WITH SURROUNDING
AREAS. CLEARING CONDITIONS AND COLD TEMPERATURES EXPECTED BY
WEDNESDAY MORNING.

.LONG TERM...WEDNESDAY THROUGH SUNDAY...
MODELS IN BETTER AGREEMENT DURING THE REMAINDER OF THE WORK WEEK
WHEN COMPARED TO EARLIER RUNS. NOW APPEARS THE MIDDLE OF THE WEEK
WILL BE DRY IN ZONAL FLOW WEDNESDAY AND WEDNESDAY NIGHT. SHORTWAVE
WHICH WAS PROGGED TO BRUSH THE NORTH NOW CONSIDERABLY WEAKER AND
FARTHER NORTH SO CUT POPS.

THURSDAY-FRIDAY: 00Z MON EC RUN AND 06Z GFS IN PRETTY GOOD AGREEMENT
WITH WEAK LOW PRESSURE SYSTEM MOVING ACROSS THE DESERT SOUTHWEST
LIFTING MOISTURE NORTHWARD OVER THE CWFA DURING THE PERIOD. SYSTEM
STALLS OUT OVER THE FOUR CORNERS AREA FRIDAY FOR CONTINUED SHOWER
ACTIVITY. GIVEN MODEL CONSISTENCY...RAISED POPS OVER THE CWFA...
ESPECIALLY THE SOUTH FROM THURSDAY NIGHT INTO FRIDAY.

SATURDAY-SUNDAY: POOR FORECAST CONFIDENCE HERE. MODELS APPARENTLY
SUFFERING FROM TSAD (TRANSITION SEASON AFFECTED DISORDER) SHOWING
LARGE VARIATION BETWEEN EACH OTHER AND RUN-TO-RUN. MODELS AGREE ON AN
ALEUTIAN RIDGE AXIS BUT WITH VERY DIFFERENT SOLUTIONS FOR TROUGH
PLACEMENT AND STRENGTH DOWNSTREAM FROM THAT FEATURE. AS UNSATISFYING
AS SUCH A FORECAST IS...BROAD BRUSH TRENDING TOWARDS CLIMATOLOGY
LOOKS BEST FOR NOW.

&&

.AVIATION...
A STRONG PACIFIC STORM WILL BEGIN TO SPREAD SNOWFALL WITH MIXED RAIN
AND SNOW IN THE LOWER ELEVATIONS FROM WEST TO EAST DURING THE DAY...
MAINLY NORTH OF THE I-70 CORRIDOR. THIS WILL RESULT IN AREAS OF MVFR
CIGS AND VSBY WITH LOCALIZED IFR/LIFR CONDITIONS IN SNOW AND BLOWING
SNOW. A STRONG COLD FRONT ASSOCIATED WITH THIS SYSTEM WILL SLOWLY
MOVE SOUTHEASTWARD REACHING KVEL AROUND 00Z TUES. SOUTHWEST WINDS
AHEAD OF THE FRONT WILL BE QUITE STRONG RANGING FROM 20 TO 30 MPH
WITH GUSTS TO 45 MPH AND PERHAPS HIGHER. BENEATH VALLEY INVERSIONS
WINDS WILL BE LIGHT...FLOWING DOWN VALLEY WHILE WINDS OVERHEAD WERE
ALREADY AS HIGHS AS 45 KTS AT RIDGE TOP LEVELS ACCORDING TO DOPPLER
RADAR. CONSEQUENTLY...MANY VALLEY AIRFIELDS WILL LIKELY EXPERIENCE
LOW LEVEL WIND SHEAR UNTIL THE STRONGER WINDS ALOFT MIX TO THE
SURFACE AROUND MIDDAY.

THE COLD FRONT WILL SWEEP EASTWARD ACROSS MUCH OF THE REMAINDER OF
WESTERN COLORADO AND EASTERN UTAH DURING THE NIGHT LARGELY IN CONCERT
WITH THE HEAVIEST AND MOST WIDESPREAD SNOWFALL. AS A RESULT...IFR AND
LIFR CONDITIONS WILL BECOME WIDESPREAD IN SNOW AND BLOWING SNOW WITH
POCKETS OF MVFR CONDITIONS. CONDITIONS WILL IMPROVE OVER EASTERN
UTAH LATE TONIGHT.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...WINTER STORM WARNING FOR TONIGHT THROUGH 6 PM TUESDAY FOR
        THE NORTHERN COLORADO MOUNTAINS...ZONES 4/13.
      WINTER WEATHER ADVISORY FOR UPPER YAMPA RIVER BASIN AND
        GORE AND ELK MOUNTAINS FOR TONIGHT THROUGH 6 PM TUESDAY
        ZONES...5/10.
      WINTER WEATHER ADVISORY FOR CENTRAL YAMPA RIVER BASIN...ROAN
        AND TAVAPUTS PLATEAUS...AND CENTRAL AND SOUTHWEST COLORADO
        MOUNTAINS FOR TONIGHT THROUGH NOON TOMORROW...ZONES
        2/3/9/12/17/18/19.
.UT...WINTER WEATHER ADVISORY FOR THE EASTERN UINTA MOUNTAINS FOR
        THIS AFTERNOON THROUGH TONIGHT...ZONE 23.

SHORT TERM.....MPM
LONG TERM......NL/JOE
AVIATION.......NL
Hazardous weather outlook, Mar 9, 4:45 AM MST, 8 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT MON MAR 9 2009

COZ001>014-017>023-UTZ022>025-027>029-101200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT MON MAR 9 2009

...VARIOUS WINTER WEATHER ADVISORIES AND WARNINGS FOR MOST OF THE
COLORADO MOUNTAINS AND NORTHEAST UTAH MOUNTAINS...AS A WINTER STORM
IMPACTS WESTERN COLORADO AND EASTERN UTAH THIS AFTERNOON THROUGH
TUESDAY...

.DAY ONE...TODAY AND TONIGHT

EXPECT WINDY CONDITIONS OVER THE MOUNTAINS TODAY...CONTINUING INTO
THE EVENING HOURS. SNOWFALL WILL DEVELOP OVER THE UINTA MOUNTAINS OF
NORTHEAST UTAH THIS AFTERNOON AND SPREAD SOUTHEAST ACROSS THE
COLORADO MOUNTAINS TONIGHT. SNOW WILL ALSO DEVELOP OVER THE NORTHERN
COLORADO VALLEYS THIS EVENING. TRAVEL CONDITIONS OVER THE COLORADO
MOUNTAINS AND NORTHEAST UTAH WILL BECOME HAZARDOUS TONIGHT. A
COMBINATION OF SNOW AND GUSTY WINDS WILL PRODUCE CONSIDERABLE BLOWING
AND DRIFTING SNOW. FOR DETAILS ON THIS WINTER STORM PLEASE VISIT THE
NATIONAL WEATHER SERVICE GRAND JUNCTION WEB SITE AT WEATHER.GOV/GJT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SNOW WILL CONTINUE ACROSS THE COLORADO MOUNTAINS AND NORTHERN
COLORADO VALLEYS TUESDAY BEFORE DIMINISHING LATE IN THE DAY. TOTAL
SNOW ACCUMULATIONS OF ONE FOOT OR MORE IS POSSIBLE IN THE ELKHEAD...
PARK...AND FLATTOPS OF NORTHWEST COLORADO. THE REMAINDER OF THE
COLORADO MOUNTAINS SHOULD SEE ACCUMULATIONS OF 5 TO 10 INCHES BY 6
PM TUESDAY.

A CHANCE OF MOUNTAIN SNOW WILL DEVELOP AGAIN THURSDAY...CONTINUING
INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT...HOWEVER SPOTTERS ARE
ENCOURAGED TO REPORT SNOW ACCUMULATIONS.

MM/NL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Eastern Uinta Mountains

When
March 9, 1:00 PM MST to March 10, 12:00 PM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
Trained Spotter
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

Snowfall of 5 to 8 inches occurred above 8,000 feet. Wind gusts up to 30 to 40 mph also occurred.

Winter Weather, La Sal & Abajo Mountains

When
March 9, 8:00 PM MST to March 10, 11:00 AM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
Trained Spotter
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

Snowfall of 5 to 12 inches occurred above the 7,500 foot level. Strong winds with gusts up to 30 to 50 mph also occurred.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2009Every state in 2009This day in weather historyWarnings in Utah, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 157629, 157630.